Open Access
Translator Disclaimer
May 2003 Asymptotic loss probability in a finite buffer fluid queue with hetergeneous heavy-tailed on--off processes
Predrag Jelenković, Petar Momčilović
Ann. Appl. Probab. 13(2): 576-603 (May 2003). DOI: 10.1214/aoap/1050689595


Consider a fluid queue with a finite buffer $B$ and capacity $c$ fed by a superposition of $N$ independent On--Off processes. An On--Off process consists of a sequence of alternating independent periods of activity and silence. Successive periods of activity, as well as silence, are identically distributed. The process is active with probability $p$ and during its activity period produces fluid at constant rate $r$. For this queueing system, under the assumption that the excess activity periods are intermediately regularly varying, we derive explicit and asymptotically exact formulas for approximating the stationary overflow probability and loss rate. In the case of homogeneous processes with excess activity periods equal in distribution to $\tau^e$, the queue loss rate is asymptotically, as $B\rightarrow \infty$, equal to \[ \Lambda^B = (r_0 -c) \pmatrix{N\cr m} \Bigl(p \,\Pr\Bigl[\tau^e > \frac{B}{r_0-c}\Bigr]\Bigr)^{m} (1+o(1)), \] where $m$ is the smallest integer greater than $(c-N\rho)/(r-\rho)$, $r_0= m r + (N -m)\rho$, $\rho=r p$ and $N \rho < c$; the results require a mild technical assumption that $(c-N\rho)/(r-\rho)$ is not an integer. The analyzed queueing system represents a standard model of resource sharing in telecommunication networks. The derived asymptotic results are shown to provide accurate approximations to simulation experiments. Furthermore, the results offer insight into qualitative tradeoffs between the overflow probability, offered traffic load, capacity and buffer space.


Download Citation

Predrag Jelenković. Petar Momčilović. "Asymptotic loss probability in a finite buffer fluid queue with hetergeneous heavy-tailed on--off processes." Ann. Appl. Probab. 13 (2) 576 - 603, May 2003.


Published: May 2003
First available in Project Euclid: 18 April 2003

zbMATH: 1031.60081
MathSciNet: MR1970278
Digital Object Identifier: 10.1214/aoap/1050689595

Primary: 60K25
Secondary: 60F99

Keywords: Fluid queue , long-range dependence , On--Off processes , statistical multiplexing , Subexponential distributions

Rights: Copyright © 2003 Institute of Mathematical Statistics


Vol.13 • No. 2 • May 2003
Back to Top